Tohoku Mathematical Journal

Classification of degenerations of curves of genus three via Matsumoto-Montesinos' theorem

Tadashi Ashikaga and Mizuho Ishizaka

Full-text: Open access


We classify singular fibers of curves of genus three and determine their topological monodromies and the strata of their moduli points.

Article information

Tohoku Math. J. (2), Volume 54, Number 2 (2002), 195-226.

First available in Project Euclid: 11 April 2005

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 14D06: Fibrations, degenerations
Secondary: 14H20: Singularities, local rings [See also 13Hxx, 14B05]


Ashikaga, Tadashi; Ishizaka, Mizuho. Classification of degenerations of curves of genus three via Matsumoto-Montesinos' theorem. Tohoku Math. J. (2) 54 (2002), no. 2, 195--226. doi:10.2748/tmj/1113247563.

Export citation


  • M. Asada, M. Matsumoto and T. Oda, Local monodromy on the fundamental groups of algebraic curves along a degenerate stable curves, J. Pure and Applied Alg. 103 (1995), 235--283.
  • L. Bers, Space of degenerating Riemann surfaces, Ann. of Math. Studies 79, Princeton Univ. Press, New Jersey (1975), 43--55.
  • L. Bers, An extremal problem for quasiconformal mappings and a theorem of Thurston, Acta Math. 141 (1978), 73--98.
  • C. H. Clemens, Picard-Lefschetz theorem for families of nonsingular algebraic varieties acquiring ordinary singularities, Trans. Amer. Math. Soc. 136 (1969), 93--108.
  • P. Deligne and D. Mumford, The irreducibility of the space of curves of given genus, Publ. Math. I. H. E. S. 36 (1969), 75--110.
  • C. J. Earle and P. L. Sipe, Families of Riemann surfaces over the punctured disk, Pacific J. Math. 150 (1991), 79--86.
  • C. Faber, Chow rings of moduli spaces of curves I: The Chow ring of $\barM_3$, Ann. of Math. 132 (1990), 331--419.
  • J. Harvey, Cyclic groups of automorphisms of compact Riemann surfaces, Quart. J. Math. Oxford Ser. (2) 17 (1966), 86--97.
  • Y. Imayoshi, Holomorphic families of Riemann surfaces and Teichmuller spaces, in Riemann surfaces and related topics, (I. Kra and B. Maskit, eds.) Ann. of Math. Studies 97 (1981), 277--300.
  • S. P. Kerchhoff, The Nielsen realization problem, Ann. of Math. 117 (1983), 235--265.
  • K. Kodaira, On compact complex analytic surfaces II, Ann. of Math. 77 (1963), 563--626.
  • Y. Matsumoto and J. M. Montesinos-Amilibia, Pseudo-periodic maps and degeneration of Riemann surfaces I, II, Preprints, Univ. of Tokyo and Univ. Complutense de Madrid, 1991/1992.
  • Y. Matsumoto and J. M. Montesinos-Amilibia, Pseudo-periodic homeomorphisms and degeneration of Riemann surfaces, Bull. Amer. Math. Soc. 30 (1994), 70--75.
  • M. Mendes-Lopes, The relative canonical algebra for genus three fibrations, Doctoral dissertation at Univ. Warwick, 1988.
  • Y. Namikawa and K. Ueno, On fibers in families of curves of genus two I, singular fibers of elliptic type, in Number Theory, Algebraic Geometry and Commutative Algebra, in honor of Y. Akizuki (Y. Kusunoki, S. Mizohata, M. Nagata, H. Toda, M. Yamaguchi, H. Yoshizawa, eds.) pp. 297--371, 1973, Kinokuniya, Tokyo.
  • Y. Namikawa and K. Ueno, The complete classification of fibers in pencils of curves of genus two, Manuscripta Math. 9 (1973), 143--186.
  • J. Nielsen, Die Structur periodischer Transformationen von Flächen, Mat.-Fys. Medd. Danske Vid. Selsk. 15 (1937). English translation: in Collected Papers 2, Birkhäuser, 1986.
  • J. Nielsen, Surface transformation classes of algebraically finite type, Mat.-Fys. Medd. Danske Vid. Selsk. 21 (1944), 3--89. English translation: in Collected Papers 2, Birkhäuser, 1986.
  • H. Shiga and H. Tanigawa, On the Maskit coordinates of Teichmüller spaces and modular transformation, Kodai Math. J. 12 (1989), 437--443.
  • S. Takamura, Cyclic quotient construction of degenerations of complex manifolds, Preprint.
  • T. Terasoma, Degeneration of curves and analytic deformations, Preprint.
  • W. Thurston, On the geometry and dynamics of diffeomorphisms of surfaces, Bull. Amer. Math. Soc. 19 (1989), 417--431.
  • K. Uematsu, Numerical classification of singular fibers in genus 3 pencils, J. Math. Kyoto Univ. 39 (1999), 763--782.
  • A. Wiman, Ueber die hyperelliptischen Kurven und diejenigen vom Geschlechte=3, welche eindeutige Transformationen in sich zulassen, Bihang. Kengle. Svenska Vetenkaps-Akademiens Hendlingar, Stockholm, 1895--1896.
  • G. B. Winters, On the existence of certain families of curves, Amer. J. Math. 96 (1974), 215--228.